Alert archive / Hawaii / High Surf Warnings in 2015
High Surf Warning 6, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Aug 5, 2015, 3:16 AM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2015, 3:16 AM HST (13:16 UTC)
- Expired
- Aug 7, 2015, 3:35 AM HST
- In force
- 48 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI
The radar
The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
032 WHHW40 PHFO 051316 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 316 AM HST WED AUG 5 2015 ...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND MAUI MOLOKAI OAHU AND KAUAI... .LARGE EAST SWELL GENERATED BY TROPICAL STORM GUILLERMO WILL AFFECT THE ISLANDS TODAY AND TONIGHT. THIS EAST SWELL IS EXPECTED TO DECLINE SLIGHTLY ON THURSDAY. HIZ017-020-024-025-060230- /O.UPG.PHFO.SU.Y.0036.000000T0000Z-150806T2200Z/ /O.NEW.PHFO.SU.W.0006.150805T1316Z-150806T1600Z/ MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST- 316 AM HST WED AUG 5 2015 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. * SURF...ALONG EAST FACING SHORES...10 TO 15 FEET. * TIMING...TODAY AND TONIGHT. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. && PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ002-008-009-012-060230- /O.UPG.PHFO.SU.Y.0037.000000T0000Z-150806T2200Z/ /O.NEW.PHFO.SU.W.0006.150805T1316Z-150806T1600Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- 316 AM HST WED AUG 5 2015 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. * SURF...ALONG EAST FACING SHORES...10 TO 15 FEET. * TIMING...TODAY AND TONIGHT. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. && PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$
4 follow-up statements
718 WHHW40 PHFO 060141 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 341 PM HST WED AUG 5 2015 ...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND MAUI MOLOKAI OAHU AND KAUAI... .LARGE EAST SWELLS GENERATED BY TROPICAL STORM GUILLERMO WILL CONTINUE TO ROLL IN THROUGH THURSDAY EVENING. HIZ002-008-009-012-017-020-024-025-061430- /O.EXT.PHFO.SU.W.0006.000000T0000Z-150807T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST- 341 PM HST WED AUG 5 2015 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...ALONG EAST FACING SHORES...10 TO 15 FEET. * TIMING...THROUGH THURSDAY EVENING. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNELS DANGEROUS. && PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS ALONG THE SHORELINE IN THE AFFECT AREAS WILL BE VERY DANGEROUS. STAY WELL AWAY FROM THE SHORELINE UNTIL THE HAZARDOUS SURF SUBSIDES. && $$ DONALDSON
610 WHHW40 PHFO 061320 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 320 AM HST THU AUG 6 2015 ...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND MAUI MOLOKAI OAHU AND KAUAI... .LARGE EAST SWELLS GENERATED BY TROPICAL STORM GUILLERMO WILL CONTINUE THROUGH THIS EVENING. HIZ002-008-009-012-017-020-024-025-070230- /O.CON.PHFO.SU.W.0006.000000T0000Z-150807T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST- 320 AM HST THU AUG 6 2015 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...ALONG EAST FACING SHORES...10 TO 15 FEET. * TIMING...THROUGH THIS EVENING. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNELS DANGEROUS. && PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS ALONG THE SHORELINE IN THE AFFECT AREAS WILL BE VERY DANGEROUS. STAY WELL AWAY FROM THE SHORELINE UNTIL THE HAZARDOUS SURF SUBSIDES. && $$
366 WHHW40 PHFO 070114 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 314 PM HST THU AUG 6 2015 ...HIGH SURF WARNING FOR EAST FACING SHORES OF MAUI MOLOKAI OAHU AND KAUAI... ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF THE BIG ISLAND... .LARGE EAST SWELL AND WIND WAVES GENERATED BY TROPICAL CYCLONE GUILLERMO WILL CONTINUE THROUGH TONIGHT AND WILL LOWER THROUGH THE DAY FRIDAY. HIZ024-025-071415- /O.CAN.PHFO.SU.W.0006.000000T0000Z-150807T0400Z/ /O.NEW.PHFO.SU.Y.0038.150807T0114Z-150807T1600Z/ SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST- 314 PM HST THU AUG 6 2015 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...ALONG EAST FACING SHORES...8 TO 12 FEET. * TIMING...THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. && PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$ HIZ002-008-009-012-017-020-071415- /O.EXT.PHFO.SU.W.0006.000000T0000Z-150807T1600Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 314 PM HST THU AUG 6 2015 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY... THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 AM HST FRIDAY. * SURF...ALONG EAST FACING SHORES...10 TO 15 FEET. * TIMING...THROUGH TONIGHT. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNELS DANGEROUS. && PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS ALONG THE SHORELINE IN THE AFFECT AREAS WILL BE VERY DANGEROUS. STAY WELL AWAY FROM THE SHORELINE UNTIL THE HAZARDOUS SURF SUBSIDES. && $$ FOSTER
517 WHHW40 PHFO 071335 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 335 AM HST FRI AUG 7 2015 ...HIGH SURF WARNING CANCELLED... ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI AND OAHU... .ALTHOUGH THE EAST SWELL FROM GUILLERMO IS ON THE DECLINE...SURF HEIGHTS WILL REMAIN QUITE ELEVATED ALONG EAST FACING SHORES OF KAUAI AND OAHU TODAY. HIZ002-008-009-080245- /O.CAN.PHFO.SU.W.0006.000000T0000Z-150807T1600Z/ /O.NEW.PHFO.SU.Y.0039.150807T1335Z-150808T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA- 335 AM HST FRI AUG 7 2015 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...ALONG EAST FACING SHORES OF KAUAI...7 TO 10 FEET. ALONG EAST FACING SHORES OF OAHU...5 TO 8 FEET. * TIMING...THROUGH THIS EVENING. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. && PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ012-017-020-071445- /O.CAN.PHFO.SU.W.0006.000000T0000Z-150807T1600Z/ MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA- 335 AM HST FRI AUG 7 2015 ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF WARNING. SURF HEIGHTS HAVE SUBSIDED TO BELOW WARNING AND ADVISORY LEVELS. $$ HIZ024-025-071445- /O.CAN.PHFO.SU.Y.0038.000000T0000Z-150807T1600Z/ SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST- 335 AM HST FRI AUG 7 2015 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. SURF HEIGHTS HAVE SUBSIDED TO BELOW ADVISORY LEVEL. $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Aug 4, 8:30 PM HST, 6 hours 46 minutes earlier.
Area forecast discussion, Aug 4, 8:30 PM HST, 6 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST TUE AUG 4 2015 .SYNOPSIS... MOISTURE ON THE FRINGE OF TROPICAL STORM GUILLERMO OVER THE BIG ISLAND WILL SPREAD WEST TO REST OF THE ISLANDS OVERNIGHT...POSSIBLY BRINGING LOCALLY HEAVY RAIN. TRADE WINDS WILL PERSIST ACROSS THE STATE TONIGHT AND EARLY WEDNESDAY...BRINGING SHOWERS MOSTLY TO WINDWARD AREAS. TROPICAL STORM GUILLERMO IS FORECAST TO PASS NORTH OF THE BIG ISLAND AND MAUI WEDNESDAY...AND NORTH OF OAHU AND KAUAI THURSDAY. WEATHER OVER THE ISLANDS WILL DEPEND ON THE TRACK OF THE STORM. TRADE WINDS WILL RETURN TO THE ISLANDS FRIDAY NIGHT. TYPICALLY SUMMERTIME WEATHER IS EXPECTED OVER THE WEEKEND INTO NEXT WEEK. && .DISCUSSION... WEATHER AROUND THE HAWAIIAN ISLANDS WILL BE STRONGLY INFLUENCED BY TROPICAL STORM GUILLERMO THROUGH FRIDAY. THE CENTER OF GUILLERMO WAS ABOUT 335 MILES EAST OF HILO AT 8 PM HST...MOVING WNW AT 9 MPH. THE FORECAST STILL HAS GUILLERMO PASSING NORTH OF THE ISLANDS LATE WEDNESDAY AND THURSDAY...THOUGH IT IS FORECAST TO GET CLOSE ENOUGH TO THE ISLANDS FOR THE CONTINUATION OF A TROPICAL STORM WATCH FOR THE BIG ISLAND AND MAUI COUNTY. PLEASE SEE THE TROPICAL STORM LOCAL STATEMENT ON OUR WEBSITE...PRODUCT HLSHFO...FOR MORE SPECIFIC INFORMATION ON HAZARDS RELATED TO GUILLERMO. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE BIG ISLAND AND MAUI AS THE POTENTIAL FOR FLASH FLOODING IS HEIGHTENED DUE TO MOISTURE ASSOCIATED WITH GUILLERMO REACHING THE AREA. IN FACT...SOUTHERN BIG ISLAND DID EXPERIENCE SOME LOCALLY HEAVIER RAIN EARLIER THIS AFTERNOON...THOUGH THE RAIN HAS MOVED OFFSHORE. LATEST SATELLITE IMAGERY SHOWED MORE CLOUDS HEADING TOWARDS THE BIG ISLAND AS WELL AS MAUI COUNTY TONIGHT...AND WILL KEEP WINDWARD AREAS OF THOSE ISLANDS WET IN THE COMING HOURS. THESE CLOUDS WILL PROBABLY SPREAD TO THE REST OF THE ISLANDS OVERNIGHT INTO EARLY WEDNESDAY MORNING. MEANWHILE...A SURFACE HIGH WILL REMAIN FAR NORTHEAST OF THE MAIN HAWAIIAN ISLANDS...PROVIDING MUCH OF THE STATE WITH TRADE WINDS TONIGHT. THERE ARE FEW EMBEDDED SHOWERS IN THE TRADE WIND FLOW...AND THESE SHOWERS WILL AFFECT WINDWARD AREAS OF THE REST OF THE ISLANDS TRADE WIND WEATHER WILL CONTINUE FOR MUCH OF THE ISLANDS EARLY PART OF WEDNESDAY...AS GUILLERMO IS STILL JUST EAST TO THE AREA. MOISTURE FROM GUILLERMO MAY REACH THE AREA AT TIMES...ESPECIALLY OVER THE EASTERN ISLANDS...BRINGING MORE CLOUDS AND SHOWERS AFFECTING MAINLY WINDWARD AREAS. ONCE GUILLERMO MOVES OUT OF THE AREA...TRADE WINDS WILL RETURN TO THE STATE. THE GLOBAL MODELS ARE IN GOOD AGREEMENT SHOWING TYPICAL SUMMERTIME TRADE-WIND WEATHER OVER THE WEEKEND THROUGH MUCH OF NEXT WEEK...WITH PASSING SHOWERS AFFECTING MAINLY WINDWARD AND MOUNTAIN AREAS. && .AVIATION... VFR CONDITIONS WILL PREVAIL TONIGHT...THOUGH MOISTURE ON THE WEST SIDE OF GUILLERMO HAS BEEN MOVING OVER THE BIG ISLAND AND MAUI... BRINGING MVFR COND. THE MOISTURE MAY SPREAD TO THE REST OF THE ISLANDS THROUGH EARLY WEDNESDAY MORNING. AIRMET SIERRA IS IN EFFECT FOR MTN OBSC WINDWARD BIG ISLAND AS WELL AS MAUI AND MOLOKAI AND MAY NEED TO BE EXPANDED TO INCLUDE OAHU AND KAUAI AS THE MOISTURE SPREAD WEST. && .MARINE... A TROPICAL STORM WATCH REMAINS IN EFFECT THROUGH NOON THURSDAY FOR THE COASTAL WATERS NEAR THE BIG ISLAND AND MAUI COUNTY AS GUILLERMO ADVANCES CLOSER TO THE EASTERN ISLANDS. A WATCH MEANS THAT TROPICAL STORM CONDITIONS WILL BE POSSIBLE. MEANWHILE...THE OFFSHORE WATERS...FROM 40 NM TO 240 NM AWAY FROM THE MAIN HAWAIIAN ISLANDS...ARE UNDER A TROPICAL STORM WARNING. A HIGH SURF ADVISORY REMAINS IN EFFECT FOR EAST FACING SHORES OF THE BIG ISLAND AND MAUI THROUGH NOON THURSDAY AND IS POSTED FOR THE EAST FACING SHORES OF MOLOKAI...OAHU AND KAUAI FROM MIDNIGHT TONIGHT THROUGH NOON THURSDAY AS SWELL FROM GUILLERMO SPREADS WEST. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR THE BIG ISLAND AND MAUI. TROPICAL STORM WATCH FOR MAUI...KAHOOLAWE...LANAI...MOLOKAI AND THE BIG ISLAND. TROPICAL STORM WATCH FOR BIG ISLAND WINDWARD WATERS...THE ALENUIHAHA CHANNEL...MAUI COUNTY WINDWARD WATERS...MAALAEA BAY AND THE PAILOLO CHANNEL. HIGH SURF ADVISORY THROUGH NOON THURSDAY FOR EAST FACING SHORES OF THE BIG ISLAND AND MAUI. HIGH SURF ADVISORY FROM MIDNIGHT TONIGHT THROUGH NOON THURSDAY FOR EAST FACING SHORES OF MOLOKAI...OAHU AND KAUAI. && HUI
Nearby
High Surf Warnings in Hawaii, 2015Every high surf warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.